Journal of Emergencies, Trauma, and Shock
Home About us Editors Ahead of Print Current Issue Archives Search Instructions Subscribe Advertise Login 
Users online:298   Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size   
SYMPOSIUM
Year : 2011  |  Volume : 4  |  Issue : 1  |  Page : 97-102

Heparin-induced thrombocytopenia


Department of Anaesthesia, ICU and Pain Management, Hamad Medical Corporation, Doha, Qatar

Correspondence Address:
Nissar Shaikh
Department of Anaesthesia, ICU and Pain Management, Hamad Medical Corporation, Doha
Qatar
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-2700.76843

Rights and Permissions

In the last 7 decades heparin has remained the most commonly used anticoagulant. Its use is increasing, mainly due to the increase in the number of vascular interventions and aging population. The most feared complication of heparin use is heparin-induced thrombocytopenia (HIT). HIT is a clinicopathologic hypercoagulable, procoagulant prothrombotic condition in patients on heparin therapy, and decrease in platelet count by 50% or to less than 100,000, from 5 to 14 days of therapy. This prothrombotic hypercoagulable state in HIT patient is due to the combined effect of various factors, such as platelet activation, mainly the formation of PF4/heparin/IgG complex, stimulation of the intrinsic factor, and loss of anticoagulant effect of heparin. Diagnosis of HIT is done by clinical condition, heparin use, and timing of thrombocytopenia, and it is confirmed by either serotonin release assay or ELISA assay. Complications of HIT are venous/arterial thrombosis, skin gangrene, and acute platelet activation syndrome. Stopping heparin is the basic initial treatment, and Direct Thrombin Inhibitors (DTI) are medication of choice in these patients. A few routine but essential procedures performed by using heparin are hemodialysis, Percutaneous Coronary Intervention, and Cardiopulmonary Bypass; but it cannot be used if a patient develops HIT. HIT patients with unstable angina, thromboembolism, or indwelling devices, such as valve replacement or intraaortic balloon pump, will require alternative anticoagulation therapy. HIT can be prevented significantly by keeping heparin therapy shorter, avoiding bovine heparin, using low-molecular weight heparin, and stopping heparin use for flush and heparin lock.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed7815    
    Printed306    
    Emailed8    
    PDF Downloaded22    
    Comments [Add]    
    Cited by others 2    

Recommend this journal